Pseudomembranous colitis is infection of the large intestine (colon) with an overgrowth of bacteria.
Antibiotic-associated colitis; Colitis - pseudomembranous; Necrotizing colitis
Causes, incidence, and risk factors
The bacteria is normally seen in the intestine. However, it may overgrow when you take antibiotics. The bacteria release a powerful toxin that causes the lining of the colon to become inflammed and bleed.
The most common antibiotics associated with this condition are ampicillin, clindamycin, fluoroquinolones, and cephalosporins.
Pseudomembranous colitis is rare in infants younger than 12 months old and uncommon in children. It is most often seen in people who are in the hospital. However, it is becoming more common in people who take antibiotics and who are not in the hospital.
Risk factors include:
- Older age
- Antibiotic use
- Use of medicines that weaken the immune system, including chemotherapy
- Recent surgery
- Personal history of pseudomembranous colitis
Signs and tests
Either or both of the following tests will confirm the disorder:
The antibiotic or other medicine causing the condition should be stopped. Metronidazole is usually used to treat the disorder, but other medicines may also be used.
solutions or fluids given through a vein may be needed to treat dehydration due to diarrhea. In rare cases, surgery is needed to treat infections that get worse or do not respond to antibiotics.Electrolyte
If there are no complications, the outlook is generally good. However, up to 20% of infections may return, requiring additional treatment.
- Dehydration with electrolyte imbalance
- Perforation of (hole through) the colon
- Toxic megacolon
Calling your health care provider
Call your health care provider if the following symptoms occur:
- Bloody stools after taking antibiotics
- Five or more episodes of diarrhea per day for more than 1-2 days
- Severe abdominal pain
- Signs of dehydration (dry skin, dry mouth, glassy appearance of the eyes, sunken soft spots on top of head in infants, rapid pulse, confusion, excessive tiredness)
People who have had pseudomembranous colitis should inform their doctors before taking antibiotics again.
Cohen SH, Gerding DN, Johnson S, et al. Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by the Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA). . 2010;31(5):431-455.
Gerding DN, Johnson S. Clostridial infections. In: Goldman L, Schafer AI, eds. . 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 304.
Thielman NM, Wilson KH. Antibiotic-associated colitis. In: Mandell GL, Bennett JE, Dolin R, eds. . 7th ed. Philadelphia, Pa: Elsevier Churchill Livingstone; 2009:chap 96.